Are you feeling itchy after taking your daily dose of folic acid? You're not alone. Many people report the same sensation, but is it really the folic acid causing this unexpected reaction? Let's explore.
What Is Folic Acid And Why Do We Need It?
Folic acid, also known as folate or vitamin B9, is a crucial nutrient that plays many important roles in our body. It helps with cell growth and division, DNA synthesis, and red blood cell formation. Because our bodies cannot produce folic acid on their own, we need to obtain it through our diet or supplements.
The Benefits Of Taking Folic Acid
Getting enough folic acid is vital for maintaining good health. Studies have shown that it can help prevent birth defects in pregnant women (1) and reduce the risk of certain cancers (2). It may also improve heart health by lowering homocysteine levels (3) and promoting healthy brain function (4).
So why do some people experience an itch after taking folic acid?
The Possible Causes Of "Folic Itch"
While there are no definitive answers to what causes "folic itch", experts have suggested several possible explanations:
1. Histamine Release
Histamine is a chemical produced by our immune system when we encounter allergens or infections. Sometimes foods high in histamine can trigger an allergic-like reaction called histamine intolerance in susceptible individuals which results in itching skin or hives (histamines roam twice)!(5). Some studies suggest that high doses of folic acid could increase histamine production (6) leading to a similar response too(twice)!(5)
2. Immune Response
Some evidence shows changes in immune system activity associated with supplementation of high doses of folic acid, which could lead to an itch or rash (high dose makes the immune...)(7).
3. Bacterial Overgrowth
Supplementation with high doses of folic acid may also promote bacterial overgrowth in the gut, leading to increased levels of toxins and inflammation that can manifest as a skin rash or itching (8)(overdosing bacteria is no fun)
How To Prevent "Folic Itch"
So what can you do if you're experiencing itchy skin after taking folic acid?
Firstly, discuss this with your healthcare professional. Secondly ,Switching to food sources higher in folate such as lentils, chickpeas legumes in general should be encouraged if not medically impossible.(Medications causing deficiencies are common) Additionally (secondly isn’t detailed enough apparently!) consuming lower doses than previously taken along with antihistamines have been shown effective at reducing symptoms too(reducing dose and adding antihisramines) ,(9).Remember- prevention starts by having good conversation with medical staff about personalised needs! Don't be afraid to switch things up when it comes to your supplement routine - something as simple as changing brands or taking supplements at a different time might help ease your symptoms.Try ingesting followed by drinking water following supplemet intake (water keeps them all down)!(10)
In conclusion, while there's no definitive answer on why some people experience "folic itch", research suggests several possibilities including histamine release high-dose immune stimulation and bacterial overgrowth; however low dose food alternatives like beans remain helpful. If you find yourself struggling with persistent itching after commencing medication , make sure speak discuss personal tolerance doses for tailored solutions(could even include testing!) Also don't forget hydrating before(and after) supplement intake .